South Dakota, 2001

Hail and Damaging Wind in South Dakota, June 6, 2001

June 6, 2001 · NWS ABR · 13 events in 4 counties and zones

12 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 6, 2:33 PM CST, 17 minutes earlier.

Area forecast discussion, Jun 6, 2:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
333 PM CDT WED JUN 6 2001

LOW PRESSURE NEAR VTN STILL EXPECTED TO TRACK EAST ALONG BORDER THIS
EVENING. MEANWHILE MSAS/LAPS INDICATING BEST SFC BASED INTABILITIES
ARE IN SC SD AND SW ND. PER WATCH AND DISCUSSIONS WITH SPC APPEARS
THAT BEST THREAT OF SVR SHOULD BE OVER SE SD THIS EVE.  ALTHO CANT
ENTIRELY RULE OUT ONEZEES OR TWOZEES OVER NORTHERN CWA. SFC HIGH
MOVES IN FOR THU AND THU NIGHT FOR SOME DECENT EARLY SUMMER WEATHER.
TEMPS REBOUND MORE ON FRIDAY AND SOUTH WINDS KICK IN AGAIN ACROSS
REGION BRING LLM BACK INTO THE AREA. AT THIS POINT FEEL THAT ETA
MOISTURE RETURN IS TOO STRONG AND THIS HAS AFFECTED THE STABILITY
PROGS ADVERSLY. FOR NOW WILL NOT MENTION ANY PCPN CHC FOR FRIDAY.
WILL HOWEVER BOW TO THE AVN AND THROW IN OVERNIGHT FRI NIGHT POPS
GIVEN PROGGING OF RIDGE RIDING S/W. MIXTURE OF FWC/MAV NUMBERS AND
8H TEMPS FROM ETA WORKED FINE FOR HIGHS/LOWS.

TDK

.EXTENDED FORECAST DISCUSSION...
A SURFACE LOW WILL BE SITUATED OVER MONTANA AND WYOMING ON SATURDAY
AS THE UPPER RIDGE BUILDS OVER THE ROCKIES. AS THE LOW DIVES
SLIGHTLY SOUTHEAST BY AFTERNOON...EXPECT SHOWERS AND THUNDERSTORMS
TO DEVELOP IN FAIRLY UNSTABLE AIR. SUNDAY LOOKS TO BE THE WARMEST
DAY AS THE COLD FRONT PUSHES INTO THE WESTERN DAKOTAS AND WARMER AIR
GETS PULLED INTO THE CWA. THE FRONT PUSHES THROUGH THE CWA MONDAY
WITH GOOD LIFT AND MOISTURE ALONG AND JUST BEHIND THE FRONT...WHICH
SHOULD KEEP THE CHANCE OF SHOWERS GOING INTO TUESDAY. A DECENT UPPER
LEVEL TROUGH AND SHORTWAVE WILL MOVES ACROSS THE DAKOTAS ON
TUESDAY...WHICH WILL ALSO AID IN KEEPING SOME SHOWERS AROUND. HIGH
PRESSURE MOVES INTO THE REGION ON WEDNESDAY...BRINGING
DRIER...COOLER AIR INTO THE AREA. GUIDANCE TEMPS WERE ALL FAIRLY
CLOSE...SO WILL FOLLOW A GENERAL BLEND OF THE FMR AND MEX.

AP

.ABR...NONE.

In the hours before

Local storm report, Jun 6, 10:58 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1158 AM CDT WED JUN 6 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    LOWRY                     SD   1.00 INCH HAIL
06/06/01   WALWORTH                       REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jun 6, 11:30 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 PM CDT WED JUN 6 2001

.A WEAK COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING. SCATTERED SHOWERS AND STORMS ARE EXPECTED AHEAD OF THIS
FRONTAL SYSTEM.

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-062329-
BIG
STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-WALWORTH-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...FORT PIERRE...
FORT THOMPSON...GETTYSBURG...GROTON...HIGHMORE...IPSWICH...LOWER
BRULE...MCLAUGHLIN...MILBANK...MILLER...MOBRIDGE...MURDO...ONIDA...
ORTONVILLE...PIERRE...PRESHO...REDFIELD...SELBY...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1230 PM CDT WED JUN 6 2001

...THE ENTIRE AREA IS UNDER A SLIGHT RISK OF SEVERE WEATHER THROUGH
TONIGHT...

A FEW SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE AND DEVELOP
ACROSS THE REGION THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT
FROM THESE STORMS WOULD BE HAIL AND STRONG WINDS.

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

TDK

The radar

The Aberdeen radar (KABR), 49 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Spink

When
June 6, 2:50 PM CST
Where
Spink County, 2 mi NE of Ashton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.017, -98.467

Hail, Spink

When
June 6, 4:40 PM CST
Where
Spink County, Mellette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.150, -98.500

Hail, Spink

When
June 6, 4:43 PM CST
Where
Spink County, 1 mi S of Mellette
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -98.500

Hail, Spink

When
June 6, 5:25 PM CST
Where
Spink County, Turton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -98.100

Hail, Spink

When
June 6, 5:34 PM CST
Where
Spink County, Doland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -98.100

Thunderstorm Wind, Clark

When
June 6, 5:50 PM CST
Where
Clark County, 5 mi N of Raymond
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.983, -97.917

Hail, Clark

When
June 6, 5:50 PM CST
Where
Clark County, 5 mi N of Raymond
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.983, -97.917

Hail, Clark

When
June 6, 6:19 PM CST
Where
Clark County, 4 mi W of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.950, -97.650

Hail, Clark

When
June 6, 6:25 PM CST
Where
Clark County, 3 mi S of Garden City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.900, -97.567

Hail, Clark

When
June 6, 6:26 PM CST
Where
Clark County, Garden City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.950, -97.567

Hail, Codington

When
June 6, 6:35 PM CST
Where
Codington County, 2 mi W of Henry
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.883, -97.483

Hail, Clark

When
June 6, 6:39 PM CST
Where
Clark County, 3 mi S of Naples
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.500

Hail, Hamlin

When
June 6, 7:18 PM CST
Where
Hamlin County, 2 mi E of Thomas
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.767, -97.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5254899, 5254900, 5254901, 5254902, 5254903, 5254904, 5254905, 5254911, 5254906, 5254907, 5254910, 5254908, 5254909.